Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 42, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 9, 2023, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Aug 10, 2023, 4:34 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2023, 8:16 PM EDT (00:16 UTC)
- In effect from
- Aug 10, 2023, 4:34 AM EDT
- Expired
- Aug 10, 2023, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
717 WHUS42 KMHX 100016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Wed Aug 9 2023 NCZ195-196-199-204-205-101230- /O.NEW.KMHX.BH.S.0042.230810T1200Z-230811T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 816 PM EDT Wed Aug 9 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
637 WHUS42 KMHX 100834 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 434 AM EDT Thu Aug 10 2023 NCZ195-196-199-204-205-110000- /O.EXT.KMHX.BH.S.0042.230810T0834Z-230811T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 434 AM EDT Thu Aug 10 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ Martin
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 4:24 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 4:24 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
424 PM EDT Wed Aug 9 2023
.SYNOPSIS...
Weak high pressure will shift offshore tonight. An area of low
pressure will quickly move through the Mid-Atlantic on Thursday,
dragging a cold front through Eastern NC Thursday night, with
an enhanced chance for severe thunderstorms on Thursday. High
pressure briefly builds over the area on Friday. Another front
will approach the area into the weekend.
&&
.NEAR TERM /TONIGHT/...
As of 355 PM Wednesday...Weak high pressure will shift off the
coast tonight, as low pressure and a strong shortwave move into
the OH/TN valley region. Increasing mid and high clouds overnight
ahead of the next system, with lows in the 70s.
&&
.SHORT TERM /THURSDAY/...
As of 410 PM Wednesday...A stout shortwave rounds base of Great
Lakes trough while a surface low moves through the OH River
Valley into the Mid-Atlantic states. Latest model suite
continues in good agreement with synoptic features. The mid
level wind field is very impressive for August, with guidance
indicating a belt of 50+ kt westerly winds at 500 MB. This puts
the area above the climatological maximum for this time of year.
In addition, a very unstable atmosphere may develop, as lapse
rates steepen with approaching mid level wave and surface dew
points increase well into the 70s through the day.
A potentially significant severe weather setup may be in play,
as the aforementioned wind field yields bulk shear values of
40-50 kt, including low level veering leading to large curved
hodographs. The biggest threat would be large hail and damaging
wind gusts, with a threat for few tornadoes given the large
hodographs. Forecast soundings from NAM/HREF/HRRR/FV3 all
indicate supercell composite parameters of 15-20, which is
exceedingly rare for August for Eastern NC. Timing of severe
storms may come in two events, one mid-morning through early
afternoon, then another event in the afternoon with more locally
developed storms.
The main caveat with this potential event depends on what
happens with MCS activity overnight and early Thursday morning
through the TN Valley and into western NC, which may bring
debris showers or clouds across the region in the morning and
thus limit instability some.
On the public side, temps will range near normal for Thursday
with max temps in the low 90s inland to upper 80s along the
coast. Regardless of convective activity, SW winds may be
gusty, upwards of 25-30 mph, in the afternoon.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wed...Hot and humid with isolated to scattered
thunderstorms through the long term period. Heat indices of
105-110 degrees are possible this weekend.
Friday through Sunday...Big story will be potential for heat
advisory criteria returning to ENC this weekend. Otherwise, a
return to more climo pops (~20-30%) late week into the weekend
as ENC will be under weak shortwave activity with above climo
hts/thicknesses. Heat and humidity will combine to produce heat
indices in the 105-110 degree range, with Sunday appearing the
hottest day attm.
Monday through Tuesday...Perhaps a better chance for showers and
storms arrives for the beginning of the work week as yet another
shortwave trough dives sewrd through the Great Lakes region
enhancing precip chances, and bringing some relief to the
intense heat and humidity.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 140 PM Wednesday...Predominant VFR conditions expected
through the period. Scattered diurnal cumulus this afternoon
should diminish after sunset. Increasing mid and high clouds
overnight ahead of a strong shortwave trough and surface low
moving through the Mid-Atlantic states on Thursday. There is
potential for severe thunderstorms on Thursday with sub-VFR
conditions late morning through the afternoon. Regardless of
storm development, anticipate gusty SW winds in the afternoon,
upwards of 25 mph inland (PGV/ISO) and 30 mph along the coast
(EWN/HSE).
LONG TERM /Thursday night through Monday/...
As of 330 AM Wed...Beyond Thur, occasional sub- VFR conditions
in mainly afternoon/evening showers and storms and in patches of
early morning fog and stratus through the weekend.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 415 PM Wednesday...Latest surface and buoy obs show light
E winds around 10 kt or less north of Oregon Inlet, with SW
seabreeze winds around 10kt or less for the southern waters with
seas 2-4 ft. Weak high pressure will shift off the coast tonight.
Winds become S/SW tonight, 5-15 kt, then increase on Thursday to
SCA levels in advance of a strong area of low pressure moving
into the Mid-Atlantic states. Seas 2-4 ft continue through
tonight, then increase in response to increasing surface winds
on Thursday. SCAs in effect for all coastal waters and Sounds,
including inland rivers through Thursday evening.
LONG TERM /Thursday night through Monday/...
As of 330 AM Wed...A return to more benign conditions Friday
into the weekend with swrly 5-15 kt winds expected and seas
generally 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM to 9 PM EDT Thursday for AMZ131-
136-137-150-230-231.
Small Craft Advisory from 2 PM Thursday to midnight EDT
Thursday night for AMZ135.
Small Craft Advisory from 2 PM Thursday to 5 AM EDT Friday for
AMZ152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...TL
AVIATION...DAG/TL
MARINE...DAG/TLHazardous weather outlook, Aug 9, 4:20 AM EDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 420 AM EDT Wed Aug 9 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-203-100830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 420 AM EDT Wed Aug 9 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday as a strong low pressure area moves through the region. The main threats are damaging winds and large hail, though an isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-100830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 420 AM EDT Wed Aug 9 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Thursday as a strong low pressure area moves through the region. The main threats are damaging winds and large hail, though an isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:37 PM EDT | Special Marine Warning | MHX | 68 min | |
| Aug 10, 1:41 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 26 min |
| Aug 10, 2:29 PM EDT | Special Marine Warning | MHX | 31 min | |
| Aug 10, 2:31 PM EDT | Special Weather Statement | MHX | Carteret | 29 min |
| Aug 10, 2:43 PM EDT | Special Marine Warning | MHX | 50 min | |
| Aug 10, 2:50 PM EDT | Special Marine Warning | MHX | 26 min | |
| Aug 10, 5:14 PM EDT | Special Marine Warning | MHX | 31 min | |
| Aug 10, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 27 min |
| Aug 10, 5:58 PM EDT | Special Weather Statement | MHX | Onslow | 32 min |
| Aug 10, 6:02 PM EDT | Special Weather Statement | MHX | Duplin | 28 min |
| Aug 10, 6:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 10, 6:13 PM EDT | Special Weather Statement | MHX | Onslow | 17 min |
| Aug 10, 6:17 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 58 min |
| Aug 10, 6:19 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow, Pamlico | 56 min |
| Aug 10, 6:28 PM EDT | Special Marine Warning | MHX | 92 min | |
| Aug 10, 6:32 PM EDT | Special Weather Statement | MHX | Duplin | 28 min |
| Aug 10, 6:44 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 31 min |
| Aug 10, 7:08 PM EDT | Special Marine Warning | MHX | 52 min | |
| Aug 10, 7:14 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Pamlico | 46 min |
| Aug 10, 7:15 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 28 min |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.